New York, 2007

Damaging Winds in New York, July 9, 2007

July 9, 2007 · NWS BUF · 5 events in 4 counties and zones

Thunderstorms moving along a warm front were enhanced by the warm Lake Ontario waters and reached severe limits during the overnight hours. Winds, estimated to be gusting to near 60 mph downed trees and wires in Conquest in northern Cayuga county, Oswego and Parish in Oswego county, Sodus in Wayne county and Port Leyden in Lewis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms moving along a warm front were enhanced by the warm Lake Ontario waters and reached severe limits during the overnight hours. Winds, estimated to be gusting to near 60 mph downed trees and wires in Conquest in northern Cayuga county, Oswego and Parish in Oswego county, Sodus in Wayne county and Port Leyden in Lewis county. Scattered powers outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 9, 1:10 AM EST, 30 minutes earlier.

Area forecast discussion, Jul 9, 1:10 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
210 AM EDT MON JUL 9 2007

.SYNOPSIS...
LOW PRESSURE WILL TRACK EASTWARD ALONG A FRONTAL BOUNDARY TO THE
NORTH OF LAKE ONTARIO THIS MORNING AND REACH NEW ENGLAND BY THIS
EVENING. THIS WILL ENSURE MOST OF OUR REGION REMAINING IN A VERY
WARM AND STEAMY AIRMASS THROUGH TUESDAY. ALTHOUGH THUNDERSTORM
ACTIVITY WILL CONCENTRATE TO OUR NORTH FOR THE NEXT COUPLE OF
DAYS...THE ATMOSPHERE WILL BE UNSTABLE ENOUGH FOR ISOLATED
DEVELOPMENT ANYWHERE.

A DEEPER LOW PRESSURE SYSTEM WILL MOVE ACROSS EASTERN CANADA
WEDNESDAY AND PUSH A SIGNIFICANT COLD FRONT ACROSS OUR REGION.
NOTICEABLY COOLER AIR WILL FOLLOW FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
A RATHER DIFFICULT FORECAST FOR TODAY. AS OF 05Z THERE WAS
THUNDERSTORM ACTIVITY STRETCHING FROM UPPER MICHIGAN EAST SOUTHEAST
TO LAKE ONTARIO. THIS ACTIVITY WAS RIDING ALONG A FRONTAL BOUNDARY
AND FOR AWHILE IT APPEARS THAT IT WILL AFFECT PARTS OF OUR FORECAST
AREA FROM NEAR ROCHESTER EASTWARD THROUGH THE WEE HOURS OF THE
MORNING. DURING THE DAY...THE BOUNDARY SHIFTS FURTHER NORTH BUT WE
REMAIN IN A VERY WARM UNSTABLE AIRMASS. THE SURFACE DEW POINTS ON
THE WRF-NAM LOOK OVERDONE AGAIN TODAY SO THE RESULTING INSTABILITY
INDICES WILL NOT LIKELY BE AS UNSTABLE AS THAT MODEL INDICATES. WE
WILL POPULATE WITH WITH MAV MOS DEW POINTS.

THE HIGHEST POPS WILL BE EARLY THIS MORNING ACROSS THE EASTERN LAKE
ONTARIO COUNTIES BEFORE THE BOUNDARY SHIFTS NORTH. DURING THE
DAYLIGHT HOURS WE WILL GO WITH 40 POPS EASTERN LAKE ONTARIO COUNTIES
AND SCALE THEM BACK TO NO LOWER THAN 20 ELSEWHERE BECAUSE OF THE
DIURNAL POTENTIAL FOR CONVECTION. IT STILL LOOKS LIKE MOST OF THE
DAY WILL BE RAIN FREE.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
WE WILL REMAIN IN THE WARM AND STEAMY AIRMASS TONIGHT AND TUESDAY AS
THE UPPER FLOW WILL BE ZONAL ACROSS THE GREAT LAKES REGION. THE 20
POPS THAT ARE CURRENTLY IN THE FORECAST LOOK REASONABLE. A VIGOROUS
UPPER TROUGH IS THEN FORECAST BY BOTH THE WRF-NAM AND GFS TO CLOSE
OFF NEAR LAKE SUPERIOR TUESDAY EVENING AND MOVE TO JAMES BAY BY
WEDNESDAY EVENING. THIS WILL RESULT IN A SURFACE LOW TRACKING ACROSS
EASTERN CANADA AND SETTING THE STAGE FOR A SIGNIFICANT COLD FRONT
MOVING ACROSS OUR REGION WEDNESDAY. WE WILL BE PUTTING IN LIKELY
POPS...ESPECIALLY FOR WEDNESDAY AFTERNOON AND EVENING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A STRONG COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY EVENING
FOLLOWED BY NOTICEABLY COOLER AIR THROUGH THE NEXT FEW DAYS. THE
MAIN TROUGH ALOFT WILL HANG BACK BEHIND THE FRONT AND MAINTAIN THE
CHANCE OF SHOWERS THROUGH THURSDAY AFTERNOON AND EVENING AS THE
500MB TEMPS FALL FROM AROUND -8C THU MORNING TO AROUND -20C BY 06Z
FRI. MID AND UPPER LEVEL DRYING WILL ALSO ACCOMPANY THE COLDER TEMPS
ALOFT SO DONT EXPECT THE SHOWERS TO PERSIST THROUGH THE ENTIRE
NIGHT.

AS SURFACE HIGH PRESSURE CENTERED OVER THE MIDWEST TAPS INTO COOLER
AIR OVER WESTERN ONTARIO AND THE PRAIRIE PROVINCES...OVERALL TEMPS
WILL BE ABOUT 5-8F BELOW NORMAL. THE COLDER TEMPS WITHIN THE TROUGH
ALOFT WILL MAINTAIN THE CHANCE OF AFTERNOON SHOWERS OVER THE SUNNY
LAND AREAS...AVOIDING THE LAKES BUT POSSIBLY ENHANCING ALONG LAKE
BREEZE BOUNDARIES.

AS PER 12Z GFS...A REINFORCING COLD FRONT WILL BRING A SLIGHTLY
BETTER CHANCE OF SHOWERS TO THE AREA LATE SATURDAY NIGHT AND SUNDAY.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
MESOSCALE CONVECTIVE SYSTEM IS MOVING EAST SOUTHEAST ACROSS LAKE
ONTARIO AT 06Z AND WILL AFFECT AREAS EAST AND SOUTHEAST OF LAKE
ONTARIO WITH RAIN AND THUNDERSTORMS. THIS WILL MISS KROC BUT
AFFECT AREAS FROM KFZY EAST PAST KART WITH MVFR CONDITIONS AT
TIMES THROUGH ABOUT 09Z.

ELSEWHERE EXPECT SOME WIND SHEAR...WITH LIGHT SOUTHWEST WINDS AT
THE SURFACE AND NEARLY 40KT WINDS ABOVE ABOUT 1500FT LASTING
THROUGH THE NIGHT.

ONCE THE ABOVE MENTIONED MCS MOVES THROUGH EXPECT GENERALLY VFR
CONDITIONS INTO MONDAY MORNING AND AFTERNOON. THE ATMOSPHERE WILL
BE UNSTABLE THROUGHOUT THE DAY WITH A RISK OF THUNDERSTORMS...BUT
LITTLE CONFIDENCE AS TO TIMING ANY PARTICULAR AIRPORT. WILL HAVE
CB IN FOR KROC AND KART.

AFTER 00Z...SURFACE BOUNDARY MAY DRIFT INTO WESTERN NY AND HAVE
INDICATED A WIND SHIFT...ALTHOUGH THIS IDEA IS SUBJECT TO CHANGE.

THIS BOUNDARY WILL BE SLOW TO MOVE ACROSS THE STATE...NOT MOVING
EAST OF KART UNTIL LATE WEDNESDAY. MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD OF THIS FEATURE ON WEDNESDAY RESULTING IN
SOME AVIATION RESTRICTIONS. HIGH PRESSURE OVER THE OHIO VALLEY
WILL BRING VFR CONDITIONS BACK TO THE AREA LATER WEDNESDAY NIGHT
AND THURSDAY.

&&

.MARINE...
NO SMALL CRAFT ADVISORIES ARE IN EFFECT AT THIS TIME BUT SW WINDS OF
10 TO 20 KNOTS ON LK ERIE ARE EXPECTED TO GENERATE WAVES OF AT LEAST
2 TO 3 FEET.

THERE WILL BE THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS OVER
EASTERN LAKE ONTARIO LATE TONIGHT AS A MESOSCALE CONVECTIVE SYSTEM
IS EXPECTED TO DEVELOP OVER THE NORTHCENTRAL LAKES AND SHIFT
SOUTHEASTWARD TOWARD THE EASTERN LAKES. THE MAIN MARINE THREAT FROM
THESE STORMS WILL BE THE STRONG WIND GUSTS...FREQUENT LIGHTNING
STRIKES AND DRIVING RAIN WHICH WILL SEVERELY LIMIT VISIBILITY AND
THE ABILITY TO RETURN TOWARD SHORE.

THE WARM FRONT RESPONSIBLE FOR THE DEVELOPMENT OF STRONG CONVECTION
WILL LIFT NORTHEAST AND CLEAR THE EASTERN LAKES BY MONDAY MORNING.
SOUTHWEST WINDS OF 12 TO 18 KNOTS WILL AGAIN POSE A WAVE PROBLEM ON
NORTHEASTERN LAKE ERIE WITH WAVES NEARING OR AVERAGING AROUND 3
FEET...BUT SHOULD REMAIN JUST BELOW SMALL CRAFT ADVISORY CRITERIA.

WINDS WILL DIMINISH ON TUESDAY AND WEDNESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SAGE
NEAR TERM...SAGE
SHORT TERM...SAGE
LONG TERM...SAGE/WCH
AVIATION...ZAFF
MARINE...RSH/WCH
Hazardous weather outlook, Jul 8, 2:09 PM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
309 PM EDT SUN JUL 8 2007

NYZ001>008-010>014-019>021-085-090930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
309 PM EDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-090930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
309 PM EDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

The radar

The Ft Drum radar (KTYX), 75 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
July 9, 1:40 AM EST
Where
Oswego County, Oswego
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.470, -76.530

Thunderstorm Wind, Wayne

When
July 9, 1:46 AM EST
Where
Wayne County, Sodus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.230, -77.070

Thunderstorm Wind, Cayuga

When
July 9, 1:50 AM EST
Where
Cayuga County, Conquest
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.120, -76.650

Thunderstorm Wind, Oswego

When
July 9, 2:20 AM EST
Where
Oswego County, Parish
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
43.420, -76.130

Thunderstorm Wind, Lewis

When
July 9, 3:15 AM EST
Where
Lewis County, Port Leyden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.580, -75.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51813, 51816, 51817, 51818, 51820.